Celebrate Will Eisner Week with Renfrewshire Libraries

Monday 1st March, 2021

Renfrewshire Libraries is marking Will Eisner Week with a series of online events.

“What is Will Eisner Week?”, we hear you ask.  Well, it’s a worldwide series of events, held from the first to the seventh of March each year, in libraries, schools, museums, comic book shops, bookstores, and other venues celebrating comics and sequential art, graphic novel literacy, free speech, and Will Eisner’s legacy.

Will Eisner (1917 – 2005) was a highly innovative and creative artist and writer who pioneered in the field of comics and graphic novels. He strongly advocated for the inclusion of graphic novels in library collections and sequential art on museum walls.

This is Renfrewshire Libraries fifth year of participation – and you can find out how to take part in the events here.

Plus, read all about each event below…

Matt Smith – Monday 1 March

Times: 11am – 12pm + 2pm – 3pm

Matt Smith is a Canadian/British cartoonist and comics educator. He has lived in countries all over the world but currently lives in Renfrew with his wife and two cats. He is best known for his autobiographical Smith vs Smith series which includes his latest graphic novel, You’re Stuck With Me Now, the true story of how Matt met his Scottish wife while teaching in Kuwait – and how she tricked him into becoming a cat guy.  Matt’s workshop will help the participants to understand the building blocks of comics as well as how to bring characters to life, in order to create a one page comic by the end of the session.

The only materials needed are a few sheets of A4 paper and a pencil.  A rubber, ruler, sharpener and black felt tip would be helpful but not essential.

The workshops are 1 hour long and will be conducted over Zoom.  They are recommended for ages 5 – 8 years.

————————————————————————

Bryan and Mary Talbot

Time: From 6pm on Monday 1 March

Join the discussion between Costa Award winners Bryan and Mary Talbot and comic historian John McShane.

Bryan Talbot is a British comics artist and writer, best known as the creator of The Adventures of Luther Arkwright and its sequel Heart of Empire, the Grandville series of books and his time as an artist on series such as Nemesis the Warlock for 2000ad. His collaboration with his wife, Mary M. Talbot, to produce Dotter of Her Father’s Eyes, won them both the 2012 Costa biography award.

The YouTube link for this event will be available from 6.00pm on Monday 1 March here.

————————————————————————

Gary Erskine – Tuesday 2 March 11am

Times: 12pm, 2pm – 3pm + 6pm – 8pm

As part of the Will Eisner Week 2021 celebrations, join Marvel Comics artist Gary Erskine for a FREE online Character Design Workshop. These self-contained workshops provide the basic building blocks to help inspire budding artists to design their own characters for a comic book or game. It will offer tips on how to bring your characters to life and help design your own hero/villain/monster/alien/robot’s costume with colour and textures.

Gary Erskine has worked for Marvel Comics, DC Comics, 2000AD, Dark Horse Comics and many others. He has also contributed to licenses including Star Wars, Star Trek, Doctor Who, Terminator and Transformers as well as storyboarding for the games industry including Spiderman: Shattered Dimensions and Pirates of the Caribbean: Armada of the Damned.

The only materials needed are a few sheets of A4 paper and a pencil.  A rubber, ruler, sharpener and black felt tip would be helpful but not essential.

The workshops during the day will both be 1 hour long and will be conducted over Zoom.  They are recommended for ages 8 – 12 years.

The evening workshop will be 2 hours long and will also be conducted over Zoom.  This workshop is for ages 16+.

————————————————————————

Kev F Sutherland – Wednesday 3 March

Times: 10am – 12pm + 2pm – 4pm

Kev F is a comic writer and artist best known for his strips in the Beano. He’s worked from everyone from Marvel to Viz, Red Dwarf to Doctor Who. He’s recently published three Shakespearean graphic novels Findlay Macbeth, The Prince Of Denmark Street, and The Midsummer Night’s Dream Team.

By the end of Kev’s workshops, the group will have produced a comic containing a strip by every participant!

The only materials needed are a few sheets of A4 paper and a pencil.  A rubber, ruler, and black felt tip would be helpful but not essential.

The workshops will be 2 hours long and conducted over Zoom.

They are recommended for ages 8 – 12 years.

————————————————————————

Metaphrog – Thursday 4 March

Times: 11am – 12pm + 2pm – 3pm

Metaphrog have been creating comics and graphic novels since 1996. Their graphic novels have received international acclaim and multiple award nominations, including three for the Eisner Awards, and Louis – Night Salad was also Highly Commended for the Scottish Children’s Book Awards 2011.

The workshops will be available to attendees on Renfrewshire Libraries YouTube channel for the times specified.

————————————————————————

Viz Q&A – Friday 5 March

Time: From 7pm

In a pre-recorded interview, Simon Thorp and Graham Dury, of legendary comic Viz, will answer questions submitted by the general public. This event will be hosted by John McShane.

Watch this event on the Renfrewshire Libraries YouTube channel from 7pm on Friday 5 March 2021.

————————————————————————

Cam Kennedy – Saturday 6 March

Time: From 6pm

Scottish comic artist legend Cam Kennedy will be discussing his 40+ years career with comic historian John McShane . Cam is best known for his work with 2000AD, as well as producing art for DC Comics and Marvel.

Watch this event on the Renfrewshire Libraries YouTube channel from 6pm on Saturday 6 March 2021.

Enjoy more online events this spring

The festival may be over... but you can still enjoy these online events